Connect with others who understand.

  •   Learn from expert-reviewed resources
  •   Real advice from people who’ve been there
  •   People who understand what you’re going through
Sign Up Log In
Powered By
Real members of MyLymphomaTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

I have wondered if the chemo treatments have adversely affected heart. However, used to walk daily, but I've been physically inactive since Nov due to cold weather. I've thought, maybe I'm just out of shape.

March 14
 · 
Reactions
Managing Lymphoma Treatment Side Effects Read Article...
MyLymphomaTeam

Could shortness of breath with exertion and coughing up phlegm indicate lymphoma spread to the lungs or heart problems from chemotherapy?

Your concerns are valid and deserve medical attention. Shortness of breath and coughing up phlegm can have several causes related to lymphoma and its treatment.

Lymphoma can affect Show Full Answer

Could shortness of breath with exertion and coughing up phlegm indicate lymphoma spread to the lungs or heart problems from chemotherapy?

Your concerns are valid and deserve medical attention. Shortness of breath and coughing up phlegm can have several causes related to lymphoma and its treatment.

Lymphoma can affect breathing in a few ways:

- Enlarged lymph nodes in the chest can press on airways, making breathing difficult
- Some chemotherapy drugs and chest radiation can damage lung tissue over time, leading to scarring or inflammation
- Anemia (low red blood cell count) from lymphoma or treatment can cause shortness of breath

Regarding your heart concerns, certain chemotherapy drugs can weaken the heart muscle over time. This is a real possibility, especially with drugs in the anthracycline class. Heart-related breathing problems can develop during or after treatment. While being less active since November could contribute to feeling winded, the combination of coughing up phlegm and worsening shortness of breath shouldn't be dismissed as just being out of shape.

It's important to contact your doctor soon about these symptoms. They can evaluate whether this is related to:

- Lung complications from treatment
- Heart function changes
- Disease progression
- An infection (since lymphoma and treatment can weaken your immune system)
- Anemia

Your healthcare team can run tests to determine the cause and provide appropriate treatment. Don't wait to address these symptoms—early intervention makes a difference.

March 14

Related Questions

View All
A MyLymphomaTeam Member asked a question 💭
Boston, MA

A MyLymphomaTeam Member asked a question 💭
Cranbrook, BC